Washington, 2012

Wildfire in Washington, July 10 to 17, 2012

July 10 to 17, 2012 · NWS OTX · 2 events in 1 county or zone

High pressure over the region resulted in an extended period of hot, dry conditions over central Washington. This allowed fine fuels to cure over the Waterville Plateau fostering in the beginning of the fire weather season across the area.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$10,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

High pressure over the region resulted in an extended period of hot, dry conditions over central Washington. This allowed fine fuels to cure over the Waterville Plateau fostering in the beginning of the fire weather season across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Jul 10, 10:02 AM PST, 58 minutes earlier.

Area forecast discussion, Jul 10, 10:02 AM PST, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
1102 AM PDT Tue Jul 10 2012

.SYNOPSIS...
Scattered showers and isolated thunderstorms with well above
normal temperatures can be expected again today and this evening.
Then very warm and dry through early Friday. Another weather
system is expected for the weekend for a chance of more
thunderstorms and continued warm temperatures.

&&

.DISCUSSION...
Updated the forecast to adjust for convection. The remains of a
mid level disturbance linger over northeast Washington and is
responsible for the scattered showers and isolated thunderstorms
east of Republic to Bonners Ferry this morning. This activity will
gradually shift to the northeast and weaken through the morning.
Another area of convection will slip southeast of the Camas
prairie and the central ID panhandle this morning. Otherwise
expect morning sunshine and temperatures running similar to
yesterday in most areas. Afternoon surface based convection is
expected over the ID panhandle and into northeast Washington. But
with drier and more stable air moving in from the west, anticipate
the coverage to be confined in the eastern zones. rfox.

&&

.AVIATION...
18Z TAFS: Residual instability and moisture will produce isolated
thunderstorms over the mountains north and east of the Columbia
Basin today and this evening. Dry air wil overspread the region from
west to east today and produce mostly clear VFR conditions at all TAF
sites through 18Z Wednesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        91  63  91  63  93  65 /  10  10   0   0   0  10
Coeur d'Alene  90  61  89  59  91  60 /  20  20  10   0   0  10
Pullman        89  56  89  58  93  57 /  20  10   0   0   0  10
Lewiston       99  67  99  68 102  68 /  20  10   0  10   0  10
Colville       92  58  91  56  94  58 /  20  10  10   0   0  10
Sandpoint      88  56  87  55  89  54 /  30  30  10  10   0  10
Kellogg        91  57  89  56  91  56 /  50  30  10  10   0  10
Moses Lake     98  62  97  62  99  63 /   0  10   0   0   0   0
Wenatchee      96  64  96  67  97  65 /   0   0   0   0   0  10
Omak           98  62  97  62  97  60 /  10  10   0   0   0  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...&&
Hazardous weather outlook, Jul 10, 5:56 AM PST, 5 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
656 AM PDT TUE JUL 10 2012

IDZ001>004-026-027-WAZ031>038-041>044-111400-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
656 AM PDT TUE JUL 10 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jul 10, 7:55 AM PST, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
855 AM PDT TUE JUL 10 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 AM     TSTM WND DMG     4 E COLFAX              46.88N 117.28W
07/09/2012                   WHITMAN            WA   COUNTY OFFICIAL

            NUMEROUS TREES DOWN AND DAMAGE TO BARN AND SHED AT A
            FAMILY FARM NEAR COLFAX.

0715 AM     TSTM WND DMG     6 NE COLFAX             46.95N 117.27W
07/09/2012                   WHITMAN            WA   COUNTY OFFICIAL

            ROOF TORN OFF BARN

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 wildfire. Local standard time, as filed.

Wildfire, Waterville Plateau

When
July 10, 11:00 AM PST to July 13, 12:30 PM PST
Where
Waterville Plateau forecast zone
Reported by
Newspaper
Coordinates
47.471, -119.572 (the zone’s center; the record gives no point)

The Cashe Butte wildfire ignited in the remote Barker Canyon area. Firefighters had to ferry across Banks Lake to reach the flames. The fire burned 470 acres before it was contained on July 12th. No structures were damaged and no injuries were reported.

Wildfire, Waterville Plateau

When
July 12, 11:00 PM PST to July 17, 8:00 AM PST
Where
Waterville Plateau forecast zone
Crop damage
$10,000
Reported by
State Official
Coordinates
47.471, -119.572 (the zone’s center; the record gives no point)

The Foster Creek wildfire ignited late on July 12th along Highway 17 near milepost 132. The fire was aided by thunderstorm outflow winds on July 15th that fanned flames across containment lines. The fire ignited and toppled a power pole around 1830PST on July 13th, which cut off power to 400 customers in the area. Power to these customers was restored around 0430PST the following day. Bridgeport Hill Road was closed for a five hour period due to poor visibility from smoke. Wet conditions helped to suppress fire activity with containment reported during the morning hours of July 19th, but not before the fire burned a total of 1,291 acres. No structures were damaged, but some wheat fields were burned to an unknown extent. Damages were estimated.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2012Every state in 2012This day in weather historyWarnings in Washington, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 392143, 392089.